Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 56, NWS Salt Lake City, UT

August 23, 2007Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 23, 2007, 6:30 PM MDT for Duchesne County, Utah. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2007, 6:30 PM MDT (00:30 UTC)
Expired
Aug 23, 2007, 7:15 PM MDT
In force
45 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Duchesne County, UT

The radar

The Grand Junction radar (KGJX), 214 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3271 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 240031
SVRSLC
UTC013-240115-
/O.NEW.KSLC.SV.W.0056.070824T0030Z-070824T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 PM MDT THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DUCHESNE COUNTY IN UTAH...
  THIS INCLUDES THE COMMUNITIES OF...ROOSEVELT...DUCHESNE...

* UNTIL 715 PM MDT

* AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 
  MILES SOUTH OF DUCHESNE...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRIDGELAND BY 645 PM MDT...
  MYTON BY 655 PM MDT...
  ROOSEVELT BY 710 PM MDT...

THIS STORM WILL ALSO IMPACT HIGHWAY 40 BEWTEEN DUCHESNE AND ROOSEVELT

LAT...LON 4017 11044 3996 11042 4011 10998 4044 10998

$$

SEAMAN
3 follow-up statements
000 
WWUS55 KSLC 240044
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
643 PM MDT THU AUG 23 2007

UTC013-240115-
/O.CON.KSLC.SV.W.0056.000000T0000Z-070824T0115Z/
DUCHESNE UT-
643 PM MDT THU AUG 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR EAST CENTRAL DUCHESNE COUNTY...

AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BRIDGELAND...OR ABOUT 6 MILES EAST OF DUCHESNE...MOVING
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARCADIA AND UPALCO BY 650 PM MDT...
  MYTON BY 700 PM MDT...
  ROOSEVELT AND CEDARVIEW BY 710 PM MDT...

THIS STORM WILL ALSO IMPACT HIGHWAY 40 BETWEEN DUCHESNE AND 
ROOSEVELT THROUGH 715 PM MDT.

LAT...LON 4017 11044 3996 11042 4011 10998 4044 10998

$$

SEAMAN
000 
WWUS55 KSLC 240057
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
657 PM MDT THU AUG 23 2007

UTC013-240115-
/O.CON.KSLC.SV.W.0056.000000T0000Z-070824T0115Z/
DUCHESNE UT-
657 PM MDT THU AUG 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR EAST CENTRAL DUCHESNE COUNTY...

AT 654 PM MDT... CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MYTON...OR
ABOUT 9 MILES SOUTHWEST OF ROOSEVELT...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROOSEVELT BY 705 PM MDT...
  8 MILES SOUTHEAST OF CEDARVIEW BY 710 PM MDT...

LAT...LON 4028 11025 4002 11025 4011 10998 4044 10998

$$

SEAMAN
000 
WWUS55 KSLC 240108
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
708 PM MDT THU AUG 23 2007

UTC013-240118-
/O.EXP.KSLC.SV.W.0056.000000T0000Z-070824T0115Z/
DUCHESNE UT-
708 PM MDT THU AUG 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DUCHESNE COUNTY
EXPIRES AT 715 PM MDT...

THE STORM HAS WEAKENED...AND IS EXITING DUCHESNE COUNTY. THEREFORE 
THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4028 11025 4002 11025 4011 10998 4044 10998

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 4:03 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 23, 4:03 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
403 PM MDT THU AUG 23 2007

.SYNOPSIS...A MORE ACTIVE WESTERLY FLOW WILL PREVAIL ACROSS THE
NORTHERN HALF OF THE AREA THROUGH TONIGHT. WEAK RIDGING IS EXPECTED
TO RETURN FOR THE FIRST HALF OF THE WEEKEND WITH MOISTURE RETURNING
BY SUNDAY AND LINGERING THROUGH AT LEAST MIDWEEK.

&&

.DISCUSSION...THE UPPER TROUGH MOVING ACROSS THE STATE HAS BROUGHT
WITH IT ENOUGH MOISTURE AND INSTABILITY TO ALLOW THUNDERSTORMS TO
DEVELOP OVER THE UINTA MOUNTAINS AND THE WASATCH PLATEAU AND THE
BOOK CLIFFS THIS AFTERNOON. THIS ACTIVITY SHOULD MOSTLY DISSIPATE
AFTER SUNSET AS THE BEST INSTABILITY AHEAD OF THE TROUGH MOVES
INTO COLORADO AND THE AIRMASS STARTS TO DRY OUT. THE SHOWERS AND
THUNDERSTORMS SEEN THIS MORNING NEAR THE COLD FRONT OVER SOUTHERN
UTAH HAVE DISSIPATED...BUT ADDITIONAL CUMULUS ARE DEVELOPING AND
ISOLATED CONVECTION REMAINS A THREAT LATER TODAY AND INTO THIS
EVENING.

WEAK RIDGING IS EXPECTED TO BUILD OVER THE FORECAST AREA
OVERNIGHT AS THE TROUGH EXITS THE STATE...AND THIS WILL BRING A
DRIER AND MORE STABLE AIRMASS TO THE FORECAST AREA THROUGH
SATURDAY WITH LITTLE IN THE WAY OF AFTERNOON CONVECTION EXPECTED.
THE DRIER AIRMASS WILL BE ACCOMPANIED BY WARMING
TEMPERATURES...PARTICULARLY ON SATURDAY AS THE FLOW ALOFT BECOMES
SOUTHWESTERLY AS THE RIDGE AXIS MOVES INTO COLORADO.

BEHIND THE RIDGE...THE MODELS CONTINUE TO AGREE THAT MOISTURE
FROM WHAT WAS ONCE HURRICANE DEAN WILL BEGIN TO MAKE ITS WAY INTO
THE AREA BEGINNING SUNDAY. THE FLOW ALOFT LOOKS TO HAVE ENOUGH OF
A WESTERLY COMPONENT TO KEEP MOST OF THE MOISTURE CONFINED TO
SOUTHERN AND EASTERN UTAH...BUT SOME INCREASE IN MOISTURE IS
EXPECTED ACROSS THE ENTIRE STATE. WESTERLY FLOW LOOKS LIKE IT
STAYS IN PLACE FOR MOST OF NEXT WEEK BEFORE THE RIDGE OVER THE
SOUTHWESTERN US MOVES FAR ENOUGH NORTH TO BRING A DRIER
NORTHWESTERLY FLOW TO THE FORECAST AREA BY NEXT FRIDAY. WITH SO
MUCH UNCERTAINTY THAT FAR OUT...HAVE NOT DEVIATED MUCH FROM CLIMO
POPS IN THE EXTENDED.

&&

.AVIATION...NORTHWEST WINDS ARE EXPECTED TO CONTINUE AT THE SLC
TERMINAL THROUGH THIS EVENING DUE TO NORTHERLY PRESSURE GRADIENT.
SOUTHERLY DRAINAGE WINDS ARE EXPECTED TO RETURN AROUND 03-04Z...BUT
THERE IS A 20 PERCENT CHANCE THAT IT COULD BE AS LATE AS 06Z BEFORE
THIS BEGINS. THUNDERSTORMS ARE UNLIKELY TO IMPACT THE SLC TERMINAL
THIS EVENING.

&&

.FIRE WEATHER...STATIONARY FRONTAL BOUNDARY CURRENTLY OVER CNTRL
THROUGH NE UTAH WILL SHIFT BACK TO THE NORTH ON FRIDAY.
SHOWERS/THUNDERSTORMS HAVE FORMED UP ALONG THIS BOUNDARY...THOUGH
PRIMARILY OVER THE HIGH COUNTRY OF NE UTAH. APPEARS THAT ALL OF
THIS ACTIVITY WILL WIND DOWN AFTER 2100 THIS EVENING.

A FAIRLY DRY AND WARM WEEKEND IS EXPECTED ACROSS MOST FIRE
DISTRICTS THIS WEEKEND AS HIGH PRESSURE ALOFT BUILDS INTO THE
REGION. MOISTURE CURRENTLY WELL TO THE SOUTH OVER MEXICO WILL WORK
NORTH THIS WEEKEND...REACHING SRN UT BY LATE SUNDAY. THIS MOISTURE
WILL SPREAD ACROSS THE ENTIRE AREA EARLY NEXT WEEK...LEADING TO
SCATTERED SHOWERS/STORMS WITH WETTING RAINS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...CONGER
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:40 PM MDTSevere Thunderstorm WarningSLCMillard50 min

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.